Rutgers researchers find link between hearing loss and substantial opioid use

PHILADELPHIA (KYW Newsradio) — Hearing loss isn’t normally a common side effect of opioid use. But among those who experienced auditory issues from the drugs, the impact can be life-changing.

According to a study by Rutgers University researchers, patients who take high doses of opioids or use the drugs for long periods of time may find they have diminished hearing, hearing loss in one or both ears, ringing in the ears, or all three.

The study identified 41 people who took opioids and experienced full or partial hearing loss. More than half had used heroin, followed by oxycodone, methadone and tramadol.

More than 20% said there was no improvement in their hearing after they left the hospital.

Dr. Diane Calello, executive and medical director of the New Jersey Poison Control Center at Rutgers Medical School, said this information could be critical in the care of patients who take opioids — illegal or prescribed.

“If a doctor or health care provider is evaluating a patient with new-onset hearing loss, asking about whether opioids are in the medication regimen is important,” she said. “A patient who is started on prescription opioids should at least be informed of this potential risk, mostly in case they start to develop problems with their hearing.”

The hearing issues may be temporary or last a lifetime.​

“Although the study found a link with heroin, toxicity to the ear can occur with every opioid,” Calello explained in a press release. “This study supports what has been found in animal studies, which is that any opioid can cause hearing loss.

“This might be because we already have built-in opioid receptors, or binding sites, in the inner ear. Activating them may trigger this injury in some patients.”